Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 193, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2004, 5:05 PM CDT for 4 counties in Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2004, 5:05 PM CDT (22:05 UTC)
- Expired
- Aug 25, 2004, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:23 PM CDT | HAIL 0.88 | Topeka, KS | 55TH AND CALIFORNIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 252205
SVRTOP
KSC045-087-177-252245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 545 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTH OF TOPEKA...MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA
GRANTVILLE
LECOMPTON
PERRY
PERRY LAKE
WILLIAMSTOWN
LAWRENCE
MCLOUTH
OSKALOOSA
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3933 9519 3898 9517 3894 9522 3894 9530
3895 9536 3894 9541 3892 9545 3889 9548
3887 9563 3888 9576 3898 9584 3932 9519
$$1 follow-up statement
000
WUUS53 KTOP 252205 RRA
SVRTOP
KSC139-252245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 545 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF BURLINGAME...OR ABOUT 24 MILES SOUTHWEST OF TOPEKA...MOVING
EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURLINGAME
SCRANTON
CARBONDALE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3870 9572 3870 9593 3885 9593 3886 9563
3884 9562 3875 9561 3874 9560 3869 9559
3869 9571
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:15 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 25, 4:15 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT WED AUG 25 2004 .DISCUSSION... SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND RAIN CHANCES AND TEMPERATURES FRIDAY AND SATURDAY ARE THE MAIN CONCERNS. 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD UPPER LEVEL TROUGH ACROSS THE WEST-CENTRAL CONUS AND DOWNSTREAM UPPER RIDGE ACROSS THE EASTERN CONUS. A SHORTER WAVE-LENGTH UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS NE AND KS. ELEVATED THUNDERSTORMS WERE MOVING ACROSS THE EASTERN COUNTIES LATE THIS AFTERNOON. THE 20Z SURFACE MAP SHOWED A WEAK BOUNDARY...WHICH HAS BEEN MIXING OUT DURING THE AFTERNOON HOURS...EXTENDING FROM SOUTH OF MCI TO NORTH OF EMP TO SOUTH OF DDC. A SURFACE DRY LINE EXTENDED FROM A TRIPLE POINT NORTHEAST OF P26 AND EXTENDED SOUTHWARD ACROSS WESTERN OK. THE 18Z TOP SOUNDING SHOWED A REALLY STRONG CAP WHICH SHOULD KEEP SURFACE BASED CONVECTION ISOLATED LATE THIS AFTERNOON AND EVENING. THE MOST INTENSE SFC CONVERGENCE WAS DEVELOPING BETWEEN SLN AND ICT ALONG AND JUST EAST OF THE TRIPLE POINT. THERE MAY BE ENOUGH SFC CONVERGENCE LATE THIS AFTERNOON FOR A FEW THUNDERSTORMS TO DEVELOP. IF ANY BOUNDARY LAYER THUNDERSTORMS DO DEVELOP THEY WILL PROBABLY BE SUPERCELLULAR DUE TO AN ENVIRONMENT CONTAINING HIGH CAPE...AOA 3000 J/KG...AND GOOD VERTICAL WINDSHEAR. THE MAIN THREAT WITH ANY SUPERCELL THUNDERSTORM WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS...HOWEVER GIVEN SUFFICIENT VERTICAL WINDSHEAR ANY SUPERCELL THUNDERSTORM MAY BE CAPABLE OF SPAWNING A TORNADO. IF A FEW ISOLATED THUNDERSTORMS DO FORM LATE THIS AFTERNOON AND EVENING THEY SHOULD MOVE EAST OF THE FA BY LATE EVENING. A FEW HIGH CLOUDS...CIRRUS BLOW-OFF OF UPSLOPE THUNDERSTORMS IN WESTERN NE AND NORTHEAST CO...WILL MOVE SOUTHEAST ACROSS THE AREA LATER TONIGHT ON THE BACK SIDE OF THE 5H TROUGH AXIS. THURSDAY LOOKS TO BE A HOT AND MUGGY DAY AS TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S. THE SURFACE DRYLINE WILL PROBABLY MOVE EAST INTO THE WESTERN COUNTIES OF THE FA. AN EML WILL SPREAD ACROSS THE FA FROM THE SOUTHWEST CAUSING THE CAP TO INCREASE. ATTM I THINK THE CAP WILL BE TOO STRONG AND WILL PRECLUDE THUNDERSTORM DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. HOWEVER...STRONGER SURFACE CONVERGENCE MAY DEVELOP ALONG THE DRYLINE FOR ISOLATED THUNDERSTORMS LATE THURSDAY AFTERNOON. I LEFT 20 POPS FOR THE CENTRAL AND EASTERN COUNTIES THURSDAY AFTERNOON. THURSDAY NIGHT A 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST AND WILL CAUSE A SURFACE FRONT TO MOVE SOUTHWARD ACROSS KS ON FRIDAY. THE ETA MODEL SOLUTION IS FASTER THAN THE GFS BRINGING THE FRONT THROUGH THE ENTIRE FA BY FRIDAY EVENING. SURFACE CONVERGENCE ALONG THE FRONT MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP DURING THE DAY ON FRIDAY. BOTH THE ETA AND AVN SHOW A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE 850MB WINDS WILL BECOME SOUTHERLY AHEAD OF THE 5H TROUGH AND ADVECT DEEPER GULF MOISTURE NORTH OF THE SURFACE BOUNDARY ON SATURDAY. THE ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL CAUSE PERIODS OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE FA SATURDAY INTO SATURDAY NIGHT. IF THE FRONT MOVES A BIT FARTHER SOUTH MOST OF THE RAIN MAY FALL SOUTH OF THE FA ON SATURDAY. I KEPT CHANCE POPS IN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. SATURDAY WILL BE COOLER WITH HIGHS ONLY STRUGGLING TO REACH THE UPPER 70S TO LOWER 80S WITH CLOUDY SKIES AND PERIODS OF RAIN. THE 5H TROUGH SHOULD LIFT NORTHEAST INTO THE MID MS RIVER VALLEY ON SUNDAY BRINGING AN END TO THE RAIN CHANCES. SKIES SHOULD CLEAR WEST TO EAST ACROSS THE FA ON SUNDAY. THE EXTENDED RANGE MODELS SHOW ZONAL FLOW DEVELOPING WITH A TROUGH DEVELOPING IN THE WESTERN CONUS BY NEXT WEDNESDAY. HIGHT TEMPERATURES SHOULD WARM INTO UPPER 80S BY NEXT WEDNESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 25, 4:27 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT WED AUG 25 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 428 PM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. THE ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 25, 11:58 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1158 AM CDT WED AUG 25 2004 KSZ008>012-020>024-034-251900- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1158 AM CDT WED AUG 25 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Special weather statement, Aug 25, 12:07 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT WED AUG 25 2004 KSZ008>012-020>024-034-251700- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1207 PM CDT WED AUG 25 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Aug 24, 10:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 38 min |
| Aug 24, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Aug 24, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 46 min |
| Aug 25, 6:06 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Aug 25, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 65 min |
| Aug 25, 8:49 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 56 min |
| Aug 25, 9:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 56 min |
| Aug 25, 9:46 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 29 min |
| Aug 25, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 62 min |
| Aug 25, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 46 min |
| Aug 25, 6:31 PM CDT | Tornado Warning | TOP | Osage | 29 min |
| Aug 25, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.